Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Abelian-by-central Galois groups of fields I: A formal description


Author: Adam Topaz
Journal: Trans. Amer. Math. Soc. 369 (2017), 2721-2745
MSC (2010): Primary 12G05, 12F10, 20J06, 20E18
DOI: https://doi.org/10.1090/tran/6740
Published electronically: September 1, 2016
MathSciNet review: 3592526
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K$ be a field whose characteristic is prime to a fixed positive integer $ n$ such that $ \mu _n \subset K$, and choose $ \omega \in \mu _n$ as a primitive $ n$-th
root of unity. Denote the absolute Galois group of $ K$ by $ \operatorname {Gal}(K)$, and the
mod-$ n$ central-descending series of $ \operatorname {Gal}(K)$ by $ \operatorname {Gal}(K)^{(i)}$. Recall that
Kummer theory, together with our choice of $ \omega $, provides a functorial isomorphism between $ \operatorname {Gal}(K)/\operatorname {Gal}(K)^{(2)}$ and $ \operatorname {Hom}(K^\times ,\mathbb{Z}/n)$. Analogously to Kummer theory, in this note we use the Merkurjev-Suslin theorem to construct a continuous, functorial and explicit embedding $ \operatorname {Gal}(K)^{(2)}/\operatorname {Gal}(K)^{(3)} \hookrightarrow \linebreak\operatorname {Fun}(K\smallsetminus \{0,1\},(\mathbb{Z}/n)^2)$, where $ \operatorname {Fun}(K\smallsetminus \{0,1\},(\mathbb{Z}/n)^2)$ denotes the group of $ (\mathbb{Z}/n)^2$-valued functions on $ K\smallsetminus \{0,1\}$. We explicitly determine the functions associated to the image of commutators and $ n$-th powers of elements of $ \operatorname {Gal}(K)$ under this embedding. We then apply this theory to prove some new results concerning relations between elements in abelian-by-central Galois groups.


References [Enhancements On Off] (What's this?)

  • [Bog91] Fedor A. Bogomolov, On two conjectures in birational algebraic geometry, Algebraic geometry and analytic geometry (Tokyo, 1990) ICM-90 Satell. Conf. Proc., Springer, Tokyo, 1991, pp. 26-52. MR 1260938 (94k:14013)
  • [BT02] Fedor Bogomolov and Yuri Tschinkel, Commuting elements of Galois groups of function fields, Motives, polylogarithms and Hodge theory, Part I (Irvine, CA, 1998), Int. Press Lect. Ser., vol. 3, Int. Press, Somerville, MA, 2002, pp. 75-120. MR 1977585 (2004d:14021)
  • [BT08] Fedor Bogomolov and Yuri Tschinkel, Reconstruction of function fields, Geom. Funct. Anal. 18 (2008), no. 2, 400-462. MR 2421544 (2009g:11155), https://doi.org/10.1007/s00039-008-0665-8
  • [BT11] Fedor Bogomolov and Yuri Tschinkel, Reconstruction of higher-dimensional function fields, Mosc. Math. J. 11 (2011), no. 2, 185-204, 406 (English, with English and Russian summaries). MR 2859233 (2012j:14034)
  • [CEM12] Sunil K. Chebolu, Ido Efrat, and Ján Mináč, Quotients of absolute Galois groups which determine the entire Galois cohomology, Math. Ann. 352 (2012), no. 1, 205-221. MR 2885583, https://doi.org/10.1007/s00208-011-0635-6
  • [Efr95] Ido Efrat, Abelian subgroups of pro-$ 2$ Galois groups, Proc. Amer. Math. Soc. 123 (1995), no. 4, 1031-1035. MR 1242081 (95e:12007), https://doi.org/10.2307/2160698
  • [EK98] Antonio José Engler and Jochen Koenigsmann, Abelian subgroups of pro-$ p$ Galois groups, Trans. Amer. Math. Soc. 350 (1998), no. 6, 2473-2485. MR 1451599 (98h:12004), https://doi.org/10.1090/S0002-9947-98-02063-7
  • [EM11a] I. Efrat and J. Mináč, Galois groups and cohomological functors, Preprint (2011), available at http://arxiv.org/abs/1103.1508.
  • [EM11b] Ido Efrat and Ján Mináč, On the descending central sequence of absolute Galois groups, Amer. J. Math. 133 (2011), no. 6, 1503-1532. MR 2863369, https://doi.org/10.1353/ajm.2011.0041
  • [EM12] I. Efrat and J. Mináč, Small Galois groups that encode valuations, Acta Arith. 156 (2012), no. 1, 7-17. MR 2997568
  • [EN94] Antonio José Engler and João Bosco Nogueira, Maximal abelian normal subgroups of Galois pro-$ 2$-groups, J. Algebra 166 (1994), no. 3, 481-505. MR 1280589 (95h:12004), https://doi.org/10.1006/jabr.1994.1164
  • [Gro97] Alexander Grothendieck, Brief an G. Faltings, Geometric Galois actions, 1, London Math. Soc. Lecture Note Ser., vol. 242, Cambridge Univ. Press, Cambridge, 1997, pp. 49-58 (German). With an English translation on pp. 285-293. MR 1483108 (99c:14023)
  • [GS06] Philippe Gille and Tamás Szamuely, Central simple algebras and Galois cohomology, Cambridge Studies in Advanced Mathematics, vol. 101, Cambridge University Press, Cambridge, 2006. MR 2266528 (2007k:16033)
  • [Koe03] Jochen Koenigsmann, Encoding valuations in absolute Galois groups, Valuation theory and its applications, Vol. II (Saskatoon, SK, 1999), Fields Inst. Commun., vol. 33, Amer. Math. Soc., Providence, RI, 2003, pp. 107-132. MR 2018554 (2004m:12012)
  • [Lab67] J. Labute, Classification of Demushkin groups, Canad. J. Math. 19 (1967), 106-132. MR 0210788 (35 #1674)
  • [MS82] A. S. Merkurjev and A. A. Suslin, $ K$-cohomology of Severi-Brauer varieties and the norm residue homomorphism, Izv. Akad. Nauk SSSR Ser. Mat. 46 (1982), no. 5, 1011-1046, 1135-1136.
  • [MS96] J. Mináč and M. Spira, Witt rings and Galois groups, Ann. of Math. (2) 144 (1996), no. 1, 35-60. MR 1405942 (97i:11038)
  • [MST14] Ján Mináč, John Swallow, and Adam Topaz, Galois module structure of $ (\ell ^n)$th classes of fields, Bull. Lond. Math. Soc. 46 (2014), no. 1, 143-154. MR 3161770, https://doi.org/10.1112/blms/bdt082
  • [NSW08] Jürgen Neukirch, Alexander Schmidt, and Kay Wingberg, Cohomology of number fields, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 323, Springer-Verlag, Berlin, 2008. MR 2392026 (2008m:11223)
  • [Pop03] F. Pop, Pro-l birational anabelian geometry over algebraically closed fields I, Preprint (2003), available at http://arxiv.org/abs/math/0307076.
  • [Pop10] Florian Pop, Pro-$ \ell $ abelian-by-central Galois theory of prime divisors, Israel J. Math. 180 (2010), 43-68. MR 2735055 (2012a:12010), https://doi.org/10.1007/s11856-010-0093-y
  • [Pop11] F. Pop, On Bogomolov's birational anabelian program II, Preprint (2011), available at http://www.math.upenn.edu/~pop/Research/Papers.html.
  • [Pop12] Florian Pop, On the birational anabelian program initiated by Bogomolov I, Invent. Math. 187 (2012), no. 3, 511-533. MR 2891876, https://doi.org/10.1007/s00222-011-0331-x
  • [Sil12] A. Silberstein, Anabelian intersection theory I: The conjecture of Bogomolov-Pop and applications, Preprint (2012), available at http://arxiv.org/abs/1211.4608.
  • [Top14] A. Topaz, Commuting-liftable subgroups of Galois groups II, J. Reine Angew. Math. (to appear) (2014), available at http://www.arxiv.org/abs/1208.0583.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 12G05, 12F10, 20J06, 20E18

Retrieve articles in all journals with MSC (2010): 12G05, 12F10, 20J06, 20E18


Additional Information

Adam Topaz
Affiliation: Department of Mathematics, 970 Evans Hall #3840, University of California, Berkeley, Berkeley, California 94720-3840
Email: atopaz@math.berkeley.edu

DOI: https://doi.org/10.1090/tran/6740
Keywords: Abelian-by-central, Galois groups, group cohomology, profinite groups
Received by editor(s): August 26, 2014
Received by editor(s) in revised form: April 20, 2015
Published electronically: September 1, 2016
Additional Notes: This research was supported by NSF postdoctoral fellowship DMS-1304114.
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society